Skip Navigation LinksHome > February 19, 2008 - Volume 22 - Issue 4 > Metronidazole-induced pancreatitis during HIV infection
AIDS:
doi: 10.1097/QAD.0b013e328277ef16
Correspondence

Metronidazole-induced pancreatitis during HIV infection

Loulergue, Pierrea; Mir, Olivierb

Free Access
Article Outline
Collapse Box

Author Information

aDepartment of Internal Medicine, Teaching Hospital Bicetre, Assistance Publique – Hopitaux, de Paris, University Paris XI, Faculty of Medicine, Paris, France

bDepartment of Clinical Pharmacology, Teaching Hospital Cochin, Assistance Publique – Hopitaux de Paris, University Paris Descartes, Faculty of Medicine, Paris, France.

Received 11 April, 2007

Accepted 20 April, 2007

A 25-year-old patient presented complaining of abdominal discomfort and diarrhea for the past 6 weeks. He had no past medical history, and had not recently travelled in tropical countries.

Physical examination revealed fever (38.9°C), altered general status (loss of 6 kg) and diffuse abdominal tenderness. There was no guarding or rigidity, and bowel sounds were normal. Perineal examination showed anal condylomas. The patient reported recent unprotected homosexual intercourse. He was tested positive for HIV. CD4+ count was 480/mm3 (20%) and the viral load was 34800/mL (4,5 log); therefore, the introduction of antiretroviral therapy was delayed.

The diarrhea was related to a pseudomembranous colitis, which was demonstrated by rectal endoscopy. The patient was subsequently treated by oral metronidazole (500 mg three times a day). Clinical improvement was obtained within 4 days with a progressive tapering of abdominal pain, diarrhea and fever. On day 5, he complained of epigastralgia, nausea and vomiting. On contrast-enhanced abdominal computed tomography, the pancreas appeared normal. Serum lipase was 665 U/l (reference range 7–60 U/l) and serum amylase was 317 (reference range 15–110). Drug-induced pancreatitis was suspected and metronidazole was immediately withdrawn. The patient's condition improved over 5 days and the serum lipase was normal after 10 days. We retrospectively assumed the diagnosis of metronidazole-induced pancreatitis.

Drug-induced pancreatitis accounts for approximately 1.4% of acute pancreatitis [1]. The criteria for classifying drugs having an association with pancreatitis [2] include: the development of pancreatitis during the treatment, a lack of other likely causes, clinical and biological improvement after drug discontinuation, and the recurrence of pancreatitis upon readministration on the drug. In the present case, pancreatitis occurred after 5 days of treatment with metronidazole, which was the only drug administered at this time. We observed clinical and biological improvement after withdrawal of metronidazole. Although rechallenge with metronidazole could have confirmed the aetiology, it was not considered to be an ethical option because of how hazardous this adverse effect can be in frail patients.

To our knowledge, cases of metronidazole-induced pancreatitis are scarcely reported in the English literature [3]. The delay between metronidazole exposure and the onset of pancreatitis ranged from 12 h to 38 days. Radiographic evidence of pancreatitis was present in only two out of seven cases. All the cases of metronidazole-induced pancreatitis had a moderate and self-limited course. The mechanism of metronidazole toxicity on pancreas remains unclear. Unlike many other antibiotics, metronidazole penetrates into pancreatic tissue where it reaches therapeutic levels [4] and may generate toxic effects mediated by reactive oxygen species, immunologic or metabolic pathways [3].

Physicians should be aware of this rare side effect because metronidazole may favor acute pancreatitis in common clinical conditions such as eradication of Helicobacter pylori [5], treatment of vaginitis or management of pseudomembranous colitis, as reported in the present study.

Back to Top | Article Outline

References

1. Lankisch PG, Droge M, Gottesleben F. Drug induced acute pancreatitis: incidence and severity. Gut 1995; 37:565–567.

2. Mallory A, Kern F Jr. Drug-induced pancreatitis: a critical review. Gastroenterology 1980; 78:813–820.

3. Nigwekar SU, Casey KJ. Metronidazole-induced pancreatitis. A case report and review of literature. JOP 2004; 5:516–519.

4. Buchler M, Malfertheiner P, Friess H, Bittner R, Vanek E, Schlegel P, et al. The penetration of antibiotics into human pancreas. Infection 1989; 17:20–25.

5. Norgaard M, Ratanajamit C, Jacobsen J, Skriver MV, Pedersen L, Sorensen HT. Metronidazole and risk of acute pancreatitis: a population-based case-control study. Aliment Pharmacol Ther 2005; 21:415–420.

© 2008 Lippincott Williams & Wilkins, Inc.

Login